Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
165 Doctors are Online

Had mirena IUD. Missing periods. Started spotting and abdominal pain. What's wrong?

Sep 2012
User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2008
Answered : 1416 Questions
I have had a Mirena IUD for almost 4 years now. No periods at all with it. I am experiencing sharp, stabbing pains where my ovaries would be and am spotting bright pink blood. This is not the first time this has happened. The pain makes me double over. There are not any similarities between the events; only that they have happened 2 or 3 times.
Posted Fri, 4 Jan 2013 in Birth Control
Answered by Dr. Das Arindam 1 hour later
Thank you for posting a query.

Firstly, Mirena IUD is an intrauterine device which releases levonorgestrel. Absence of period is common with this device. But, spotting, pain in abdomen are side effects of this device. Presence of those symptoms indicates pelvic inflammatory disease most possibly.

What you have to do is just do an ultrasound scan to rule out presence of any sign of pelvic inflammatory disease or any other abnormality. If present then the device should be taken out. Because, in that case, it may give rise to many complications.

For pain, you can just take some nonsteroidal anti-inflammatory agents like aceclofenac or paracetamol group of drug. If the pelvic inflammatory disease is present then it should be treated with doxycycline group of drug.

So, consult with your treating doctor about these issues and my suggestions as early as possible for clinical examination, ordering investigations required and also for further management.

Hope this information suffices. Let me know, if you have any more question.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures
Lab Tests
Medical Topics

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor